• Pharmacist kelly.bailey@grxmarketing.com

Drug Nutrient Depletion - What You Need to Know


Have you ever taken a medication, and later felt worse than before? Have your medications left you tired, more anxious, achy, nauseous, or rundown? If so, you may be experiencing drug induced nutrient depletion. As certain prescription medications improve your health, many of those prescriptions can also deplete the body of essential vitamins, minerals, and enzymes the body needs to function optimally.


Just as each medication acts differently, they can also deplete nutrients in a variety of ways. Some medications interfere with the absorption of nutrients, while others may lead to increased excretion of nutrients, while others still may block the body’s production of certain nutrients. Eventually, these nutritional deficiencies can become significant, causing severe side effects, especially when the medications are taken for long periods.

Why isn’t this more commonly known?

There are numerous reasons why drug induced nutrient depletion may go unchecked.

  1. Physicians often tell their patients that symptoms arising from nutrient depletion are simply “part of the illness” or just signs that they’re “getting older.”1

  2. Oftentimes, to address the symptoms arising from drug-induced nutrient depletion patients are prescribed even more drugs, further compounding the problem.1

  3. Many patients ignore the side effects, thinking they are just a part off taking the medication, and assume they cannot be fixed.


What kinds of drugs cause drug induced nutrient depletion?

More than 1,000 of the most prescribed prescription drugs and many OTC medications deplete the body of specific vital nutrients. These include the following kinds of drugs:2

  • cholesterol-lowering statins

  • anti-acid/heartburn

  • antidiabetic

  • antihypertensive

  • anti-inflammatory

  • anticonvulsants

  • oral contraceptives and hormone replacement therapy

  • antibiotics


Who is most at risk for developing issues related to drug induced nutrient depletion?

Currently, in the United States, more than 50% regularly take at least one prescription medication with at least 20% taking four or more. Additionally, 25% of children under the age of 18 also take at least one medication to address chronic illness. Taking regular medications, combined with poor diet, puts patients into the higher risk category. If you are taking multiple medications, and not supplementing or eating a nutrient rich diet, you are at risk for an increased likelihood of developing additional health problems and chronic illnesses, including heart disease, high blood pressure, diabetes, osteoporosis, anemia, and neurologic symptoms.



How to avoid drug induced nutrient depletion?

The best way to avoid drug induced nutrient depletion is to talk with your pharmacist. Be honest about what side affects you are experiencing and ask them to review which nutrients might be depleted by your regimen. Ask your pharmacist to discuss their findings with your practitioner to see what supplements may be right for you, or to see if your regimen can be modified to reduce your risk.


What are some examples of nutrients depleted by common medications?

The following information is provided by and article from US Pharmacist entitled “Drug-Induced Nutrient Depletions: What Pharmacists Need to Know”3

  1. Long-term use of corticosteroids can decrease calcium absorption and increase renal excretion of calcium. This may impair bone formation and increase fracture risk. In patients who take corticosteroids long-term for chronic conditions (e.g., rheumatoid arthritis), supplementation is generally required.

  2. CoQ10 is an essential enzyme that is necessary for energy production. CoQ10 also has antioxidant properties and is a foundational gene regulator in muscle tissue. Clinical manifestations of deficiency can include various cardiovascular complications (hypertension, cardiomyopathy), fatigue, weakness, decreased immune function, and loss of cognitive function. Beta blockers have been found to decrease production of this enzyme.

  3. Estrogen reduces absorption of folic acid and increases excretion as well. In women who have adequate intake of folic acid, this is likely clinically insignificant. However, since the CDC recommends that all women of child-bearing potential receive folic acid supplementation, pharmacists should ensure women who are taking oral contraceptives are also taking folic acid supplements. Estrogens also interfere with metabolism of vitamin B6; however, low-dose oral contraceptives seem to naturally correct for this deficiency.

  4. Decreased magnesium absorption has been found in patients who take proton-pump inhibitors (PPIs), especially when duration of use exceeds 1 year. While levels should be checked before recommending a magnesium supplement, many patients will require supplementation to stay within normal ranges. Magnesium is an important nutrient because it is involved in over 300 enzymatic reactions—including nerve transmission, energy production, temperature regulation, muscle activation, and development of healthy bones and teeth. Magnesium also has key physiologic benefits such as blood-pressure regulation, bone development, and muscular activity. Deficiency has even been associated with increased cardiovascular risk, such as hypertension, stroke, heart attack, and atherosclerosis.

  5. Corticosteroids can cause potassium depletion in addition to calcium depletion. Some patients may require potassium-chloride supplementation, but deficiency should be verified before supplementation is started, due to risks associated with hyperkalemia. Many diuretics can cause potassium depletion.

  6. Vitamin B12 deficiency has been associated with multiple metabolic abnormalities, such as insulin resistance and defective neurotransmitter synthesis. Deficiency is prevalent among patients with both type 1 and type 2 diabetes. The risk of development of metformin-induced vitamin B12 deficiency increases with age, vegetarian diet, metformin dose, and duration of use (>3 years). Vitamin B12 levels can start to decrease as early as 3 months into metformin therapy; however, clinical significance typically does not become evident until 5 to 10 years of therapy due to large stores in the liver that are slowly depleted. Deficiency has also been associated with an increased risk of gestational diabetes and peripheral neuropathy.

  7. Vitamin D is inactivated by many anticonvulsants, such as carbamazepine. This leads to decreased vitamin D levels through dihydroxy–folic acid reductase inhibition. In turn, this can slow the rate of calcium absorption from the gut, putting patients at risk for both calcium and vitamin D deficiency.


Patients should never begin taking a supplement to address drug induced nutrient depletion before talking with their pharmacist and/or provider. Some supplements may reduce the effectiveness of certain medications and may not be recommended based on the patient’s current medication regimen. Oftentimes, tests are done to establish nutrient deficiencies or to establish if a patient is at a higher risk of developing deficiencies.


Sources:

1. https://nutritionreview.org/2016/12/practical-guide-avoiding-drug-induced-nutrient-depletion/

2. https://www.naturalawakeningsnj.com/2013/06/28/226398/drug-induced-nutrient-depletion-beware-of-medications-that-rob-your-body-of-vital-nutrients

3. https://www.uspharmacist.com/article/druginduced-nutrient-depletions-what-pharmacists-need-to-know

6715 Shallowford Road

Lewisville, NC 27023

Phone: 336-946-0220

Fax: 336-946-0199

Monday–Friday: 9 am – 6 pm

Saturday: 9 am – 12 pm

Sunday: Closed

© 2022 by Lewisville Drug Company. Privacy Policy | Notice of Privacy Practices | Website Designed by GRX Marketing®

The information provided on this website is for informational purposes only and is not intended as a substitute for professional medical advice, diagnosis, or treatment. Please consult your healthcare provider with questions concerning any medical condition. While we try to update our content often, medical information changes rapidly. Therefore, some information may be out of date.